California, 2010High Wind in California, November 20 to 21, 2010
November 20 to 21, 2010 · NWS SGX · 2 events in 2 counties and zones
A cold trough digging down the California coast brough several waves of precipitation to the area. Several inches of snow fell in the San Bernardino mountains as well as some strong, gusty winds in the mountains and deserts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold trough digging down the California coast brough several waves of precipitation to the area. Several inches of snow fell in the San Bernardino mountains as well as some strong, gusty winds in the mountains and deserts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 19, 9:30 PM PST, 4 hours 20 minutes earlier.
Area forecast discussion, Nov 19, 9:30 PM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST FRI NOV 19 2010
.SYNOPSIS...A LARGE STORM SYSTEM APPROACHING FROM THE NORTHWEST WILL
BRING WET...COOL AND LOCALLY WINDY WEATHER INTO MONDAY. THE HEAVIEST
PRECIPITATION WILL BE SATURDAY AND THE STRONGEST WINDS WILL BE IN
THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON AND NIGHT. DRY AND
CONTINUED COOL TUESDAY AND WEDNESDAY. WARMER LATE NEXT WEEK UNDER
HIGH PRESSURE WITH OFFSHORE FLOW.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (TONIGHT-MONDAY)...SKIES WERE MOSTLY CLOUDY THIS EVENING
WITH A COMBINATION OF LOW CLOUDS W OF THE MOUNTAINS AND HIGH
CLOUDINESS. THE 00Z NKX SOUNDING HAD A 5500 DEEP LOW LEVEL MOIST
LAYER WITH INCREASING SW WINDS ALOFT. ONSHORE GRADIENTS AND TRENDS
WITH ABOUT 6 MB SAN-IPL.
A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DIG S
AND DEVELOP OVER THE W. THREE PROGRESSIVELY WEAKER SHORT WAVES WILL
ROTATE AROUND THE MAIN TROUGH AND THROUGH SW CA THROUGH MONDAY. THE
FIRST AND STRONGEST SHORT WAVE WILL MOVE THROUGH SATURDAY...ANOTHER
WEAKER ONE ON SUNDAY AND THE LAST MUCH WEAKER SHORT WAVE MONDAY.
THE DEEP LOW LEVEL MOIST LAYER WILL CAUSE A FEW SPRINKLES OR LIGHT
SHOWERS OVERNIGHT. PRECIP WILL BECOME HEAVY AT TIMES
SATURDAY...BEGINNING IN ORANGE AND SAN BERNARDINO COUNTIES IN THE
MORNING AND SPREADING S DURING THE AFTERNOON. STRONG OROGRAPHICS
WITH DEEP LOW LEVEL MOISTURE IN SW FLOW WILL CAUSE THE LARGEST
PRECIP TOTALS ON THE SW FACING SLOPES OF THE SAN BERNARDINO COUNTY
MOUNTAINS SATURDAY. THE SECOND IMPULSE WILL ENHANCE THE PRECIP AGAIN
SUNDAY...BUT THERE WILL NOT BE AS MUCH WIDESPREAD HEAVY PRECIP AS ON
SATURDAY. THE THIRD WEAK SHORT WAVE WILL CAUSE LINGERING SHOWERS
INTO MONDAY.
STRONG GUSTY WINDS WILL ACCOMPANY THIS SYSTEM WITH THE STRONGEST
WINDS IN THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON AND NIGHT.
THERE WILL ALSO BE LOCAL GUSTY WINDS W OF THE MOUNTAINS. WINDS COULD
REACH WARNING STRENGTH WITH GUSTS TO OVER 60 MPH ACROSS THE MOUNTAIN
RIDGES AND INTO THE DESERTS OF SAN BERNARDINO COUNTY. OTHER AREAS
SHOULD GET MOSTLY ADVISORY STRENGTH WINDS WITH GUSTS NEAR 30 MPH W
OF THE MOUNTAINS AND NEAR 50 MPH IN THE MOUNTAINS AND DESERTS.
RAINFALL ESTIMATES THROUGH MONDAY RANGE FROM ABOUT AN INCH AT THE
COAST...WITH TWO TO THREE INCHES POSSIBLE FROM THE VALLEYS INTO THE
FOOTHILLS. THE COASTAL SLOPES SHOULD GET THE BULK OF THE RAIN DUE TO
STRONG UPSLOPE WINDS THROUGH THE EVENT. THREE INCHES WITH ISOLATED
ACCUMULATIONS TO FIVE INCHES COULD FALL THROUGH MONDAY WITH THE
LARGEST AMOUNTS 0N THE FAVORED SW FACING SAN BERNARDINO COUNTY
MOUNTAIN SLOPES. ABOUT A HALF INCH OF RAIN IS EXPECTED IN THE HIGH
DESERTS...AND UP TO A THIRD OF AN INCH IN THE LOWER DESERTS.
THE SNOW LEVEL WILL START OUT HIGH...ABOVE 7000 FT...AND THEN LOWER
TO ABOUT 4500 FT NORTH AND 5500 FT SOUTH SUNDAY INTO MONDAY. SNOW
ACCUMULATIONS MAY REACH 6 TO 12 INCHES BETWEEN 5000 AND 7000 FT WITH
A FOOT OR TWO ABOVE 7000 FT IN THE SAN BERNARDINO AND RIVERSIDE
COUNTY MOUNTAINS. A FEW INCHES OF SNOW COULD EVENTUALLY ACCUMULATE
ON THE HIGHEST PEAKS OF THE SAN DIEGO COUNTY MOUNTAINS SUNDAY INTO
MONDAY.
COOL WITH TEMPS WELL BELOW SEASONAL AVERAGES. THE COOLEST DAYS WILL
BE SUNDAY AND MONDAY.
&&
.LONG TERM (TUESDAY-FRIDAY)...DRY NW FLOW TUESDAY AND A DRY COOL
SHORT WAVE WILL MOVE THROUGH LATE WEDNESDAY. THIS WILL BRING DRY BUT
CONTINUED COOL WEATHER THROUGH WEDNESDAY. HIGH PRESSURE AND OFFSHORE
FLOW WILL CAUSE WARMER WEATHER THURSDAY AND FRIDAY WITH LOCAL GUSTY
OFFSHORE WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES.
&&
.AVIATION...
200400Z...LOW CLOUDS WILL CONTINUE TO FILL THE COASTAL BASIN WITH
BASES 3000-4000 FEET MSL WITH TOPS TO 6000 FEET AND LOCAL CEILINGS
OF 2000 FEET. AREAS OF TERRAIN BETWEEN THESE LEVELS WILL BE
OBSCURED. RAIN IS EXPECTED SATURDAY MAINLY BETWEEN 18-03Z WITH
LOCALLY LOWER VIS BELOW 3 MILES AND LOWER CEILINGS BELOW 1000 FEET
AGL.
STRONG GUSTY WINDS WILL OVER THE MTNS/DESERTS WILL PEAK SATURDAY
WITH LOCAL SOUTHWEST GUSTS OVER 55 KNOTS OVER RIDGES AND DESERT MTN
SLOPES. A PERIOD OF WIND GUSTS OVER 25 KNOTS COULD OCCUR IN
COASTAL AREAS WITH THE PASSAGE OF THE FRONT SATURDAY AFTERNOON. KSAN
IS BEING WATCHED FOR ANY POSSIBLE 30 KNOT GUSTS...BUT RIGHT NOW THE
INDICATIONS ARE FOR PEAK GUSTS SLIGHTLY BELOW 30 KNOTS...SO NO
AIRPORT WEATHER WARNING IS EXPECTED FOR NOW.
&&
.MARINE...
200400Z...SMALL CRAFT ADVISORY FOR WIND WILL BE IN EFFECT SATURDAY
INTO SATURDAY EVENING. PEAK WINDS WILL BE 20-25 KT WITH LOCAL GUSTS
TO 30-35 KT JUST AHEAD OF THE FRONT IN THE AFTERNOON.
&&
.MARINE...
192100Z...SMALL CRAFT ADVISORY WILL BE NEEDED FOR WIND SATURDAY INTO
SATURDAY EVENING. PEAK WINDS WILL BE 20-25 KT WITH LOCAL GUSTS TO
30-35 KT JUST AHEAD OF THE FRONT IN THE AFTERNOON. WINDS WILL BE
SOUTHERLY THROUGH ABOUT 4 PM...THEN SHIFT SOUTHWEST-WEST.
&&
FIRE WEATHER...BEGINNING SATURDAY NOVEMBER 20 THE ROUTINE FIRE
WEATHER PLANNING FORECAST WILL BE ISSUED ONCE PER DAY IN THE
MORNING. MORE FREQUENT UPDATES WILL BE ISSUED AS CONDITIONS WARRANT.
THE TWICE A DAY ROUTINE ISSUANCE WILL RESUME IN MAY OF 2011. TREND
FORECASTS WILL CONTINUE TO BE ISSUED EVERY AFTERNOON.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.
HIGH WIND WATCH FROM 10 AM PST SATURDAY THROUGH 12 AM PST MONDAY FOR
THE MOUNTAINS AND DESERTS. SEE LAXNPWSGX.
WINTER STORM WATCH FROM 10 AM PST SATURDAY THROUGH 12 AM PST MONDAY
ABOVE 6000 FEET IN THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS. SEE LAXWSWSGX.
SMALL CRAFT ADVISORY SATURDAY MORNING THROUGH SATURDAY EVENING. SEE
LAXCWFSGX.
&&
PUBLIC...ATKIN
AVIATION...MM
Hazardous weather outlook, Nov 19, 4:00 PM PST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST FRI NOV 19 2010
CAZ042-043-048-050-055>058-060>062-PZZ750-PZZ775-201200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PST FRI NOV 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...REMAINDER OF TODAY AND TONIGHT
LOCAL STRONG GUSTY ONSHORE WINDS WILL DEVELOP IN THE MOUNTAINS AND
DESERTS OVERNIGHT.
PATCHY DENSE FOG IN THE MOUNTAINS WITH LOCAL VISIBILITY LESS THAN A
QUARTER OF A MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
A LARGE STORM SYSTEM WILL BRING PERIODS OF PRECIPITATION INTO MONDAY
ALONG WITH STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS. THERE
WILL ALSO BE BREEZY TO WINDY CONDITIONS WEST OF THE MOUNTAINS AND IN
THE COASTAL WATERS AT TIMES AS WELL. LOCAL VISIBILITY WILL BE
REDUCED TO LESS THAN A QUARTER OF A MILE AT TIMES IN THE MOUNTAINS
IN FOG. THE HEAVIEST PRECIPITATION WILL BE ON SATURDAY. THERE COULD
BE FLOODING OF POORLY DRAINED LOW LYING AREAS AND MUD SLIDES IN AND
BELOW STEEP TERRAIN AND RECENTLY BURNED AREAS. THE SNOW LEVEL WILL
LOWER FROM 7000 FEET EARLY SATURDAY TO NEAR 5000 FEET BY MONDAY WITH
REDUCED VISIBILITY IN SNOW AND BLOWING SNOW.
.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
ATKIN
High Wind, Coachella Valley
- When
- November 20, 1:50 AM PST to 3:50 AM PST
- Where
- Coachella Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds began in the Coachella Valley between 0050 and 0150 PST and continued through 0350 PST. Between 0150 and 0350 PST, peak wind gusts of 60 and 61 MPH were measured by the Whitewater RAWS.
High Wind, Apple and Lucerne Valleys
- When
- November 21, 1:50 AM PST to 4:00 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High winds began in the Apple and Lucerne Valley area around 0150 PST and continued through 1600 PST. Between 1451 and 1551 PST, a peak wind gust of 78 MPH was measured by the Burns Canyon RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, November 20 to 21, 20104 deaths · $100,000 · 1 event
- Blizzard and Winter Storm in Colorado, November 20 to 22, 20101 death · 6 events
- Strong Wind in California, November 20, 2010$525,000 · 2 events
- Heavy Snow and Strong Wind in California, November 20 to 21, 2010$70,000 · 2 events
- Winter Weather in Arizona, November 20 to 21, 2010$30,000 · 1 event
- Dense Fog in Kentucky, November 20, 201022 events
- Heavy Snow in Wyoming, November 20 to 23, 201021 events
- Dense Fog in Illinois, November 20, 201017 events
- Winter Storm and Winter Weather in Colorado, November 20 to 22, 201014 events
- Winter Storm and High Wind in Utah, November 20 to 22, 201061 kt wind · 11 events
- Dense Fog in Missouri, November 20, 201010 events
- Drought in Texas, November 20 to 30, 2010$14,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267321, 267320.